Texas, 2012

Flash Flooding in Texas, July 27, 2012

July 27, 2012 · NWS MAF · 2 events in 1 county or zone

There was an upper level low over the Permian Basin and the Trans Pecos. A good supply of moisture was over the area, and the mid-level winds were weak which allowed for slow moving convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level low over the Permian Basin and the Trans Pecos. A good supply of moisture was over the area, and the mid-level winds were weak which allowed for slow moving convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 5:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 AM CDT FRI JUL 27 2012

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN UPPER LEVEL TROUGH LOCATED OVER THE AREA ALONG WITH ABUNDANT
MOISTURE WILL RESULT IN A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. VFR CONDITIONS WILL
PREVAIL...BUT LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE IN AND
NEAR THUNDERSTORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03
Hazardous weather outlook, Jul 27, 3:31 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 AM CDT FRI JUL 27 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
431 AM CDT FRI JUL 27 2012 /331 AM MDT FRI JUL 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT WILL RESULT IN
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...MAINLY WEST OF A
LAMESA TO MIDLAND TO PERSIMMON GAP LINE. INTENSE RAINFALL WILL AT
TIMES TEMPORARILY LOWER VISIBILITIES MAKING DRIVING CONDITIONS
MORE DIFFICULT. OCCASIONAL CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
July 27, 8:30 AM CST to 12:00 PM CST
Where
Brewster County, 0.96 mi SSW of Alpine to 0.48 mi SSE of Alpine
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.357, -103.676

Heavy rain moved through Brewster County and produced widespread flooding across Alpine. No damage was indicated, so the cost of damage is a very rough estimate.

Flash Flood, Brewster

When
July 27, 12:00 PM CST to 1:30 PM CST
Where
Brewster County, 0.6 mi SW of Alpine to 0.94 mi SSE of Alpine
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.363, -103.677

A wide area of heavy rain moved through Brewster County and produced flash flooding in Alpine. Four and a half feet of running water was reported across low- lying crossings in the town. Bridges and crossways were closed due to the flooding. No damage was reported, so the cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399360, 397773.